Alert archive / Minnesota / River Flood Warnings in 2018

River Flood Warning 19, NWS Sioux Falls, SD

March 21, 2018Lyon County, Minnesota

NWS Sioux Falls, SD issued this river flood warning at Mar 21, 2018, 10:19 PM CDT for Lyon County, Minnesota. It was in force for 24 hr.

The area

The outline as issued.

The facts

Issued
Mar 21, 2018, 10:19 PM CDT (03:19 UTC)
Expired
Mar 22, 2018, 10:19 PM CDT
In force
24 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

County Lyon County, MN

The radar

The Sioux Falls radar (KFSD), 103 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Redwood River at Russell (RUSM5).

Action stage
12 ft
Minor stage
14 ft
Moderate stage
17 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05314973, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

169 
WGUS43 KFSD 220319
FLWFSD
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Sioux Falls SD
1019 PM CDT Wed Mar 21 2018

...The National Weather Service in Sioux Falls has issued a flood 
warning for the following rivers in Minnesota...

  Redwood River At Russell
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued tomorrow morning.

&&

MNC083-230718-
/O.NEW.KFSD.FL.W.0019.180322T0319Z-000000T0000Z/
/RUSM5.1.ER.180322T0230Z.000000T0000Z.000000T0000Z.NO/
1019 PM CDT Wed Mar 21 2018

The National Weather Service in Sioux Falls has issued a 

* Flood Warning for 
  The Redwood River At Russell.
* until further notice.
* At 09PM Wednesday the stage was 14.0 feet.
* Flood stage is 14.0 feet.
* At stages near 14.0 feet...The right bank overflows flooding some 
low lying areas. 

&&
 
LAT...LON 4435 9614 4440 9608 4435 9598 4441 9591
          4436 9585 4429 9597

$$

&& 
Location Flood  Latest Observed  Recent Observed
         Stage  Stage  Time      Crest  Time

REDWOOD RIVER
RUSM5    14.0   14.00  Wed 9 PM  14.0   Wed Mar 21
1 follow-up statement
838 
WGUS83 KFSD 221349
FLSFSD
Flood Statement
National Weather Service Sioux Falls SD
849 AM CDT Thu Mar 22 2018

...The Flood Warning is cancelled for the following rivers in 
Minnesota...

  Redwood River At Russell
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued tomorrow morning.

&&

MNC083-221419-
/O.CAN.KFSD.FL.W.0019.000000T0000Z-180322T1349Z/
/RUSM5.1.ER.180322T0230Z.180322T0430Z.180322T0603Z.NO/
849 AM CDT Thu Mar 22 2018

The Flood Warning is cancelled for
  The Redwood River At Russell.
* At 8AM Thursday the stage was 13.7 feet.
* Flood stage is 14.0 feet.
* Recent activity...The river rose above flood stage on Thursday 
  March 22.
* At stages near 14.0 feet...The right bank overflows flooding some 
low lying areas. 

&&
 
LAT...LON 4435 9614 4440 9608 4435 9598 4441 9591
          4436 9585 4429 9597

$$

&& 
Location Flood  Latest Observed  Recent 
         Stage  Stage  Time      Crest 

REDWOOD RIVER
RUSM5    14.0   13.68  Thu 8 AM  14.1 

ADAMS

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Mar 21, 8:46 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Mar 21, 8:46 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
846 PM CDT Wed Mar 21 2018

.UPDATE...
Issued at 828 PM CDT Wed Mar 21 2018

After looking through the 18Z model data, along with ensemble
data, have slightly modified surface temperatures downward
slightly Friday and Friday evening given greater potential for
evaporative cooling. This results in a faster turn over to snow
in elevated areas of the Buffalo Ridge Friday. For surface
temperatures have leaned a bit heavier on the 50 percentile
numbers from model blends, which take 1-3 degrees off the surface
temperatures from previous forecast in the Ridge areas.

The end result bumps up snow totals an inch or two, and given the
potential of the snow event visible in plume data, feel issuing a
watch is warranted for a few counties in the northeastern CWA.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 415 PM CDT Wed Mar 21 2018

Scattered low clouds across east central SD into southwest Minnesota
and northwest Iowa will continue to shift eastward late this
afternoon and evening. Some mid level moisture increases near the
Missouri Valley late this evening and overnight, bringing some
additional mid and high clouds late. Winds will remain relatively
light from the east. Some patchy shallow fog will be possible mainly
in low lying areas such as rivers and streams, but do not expect
widespread fog development. Lows tonight will fall into the upper
20s to lower 30s.

Upper level ridge axis over the highs Plains continues to shift
eastward ahead of the next system to impact the region late week.
Skies will be mostly sunny to partly cloudy with mild temperatures
expected. With east winds around 7 to 12 mph, mixing will be less
favorable, but early spring sunshine will manage to warm
temperatures in the 40s and 50s. The highway 20 corridor may even
reach near 60.

.LONG TERM...(Thursday night through Wednesday)
Issued at 415 PM CDT Wed Mar 21 2018

The active weather pattern expected late this week into early next
week, as several systems impact the central and northern Plains.

Trough digs into the southwest US Thursday night and Friday, while
surface low pressure strengthens in eastern Colorado. East-southeast
winds increase Thursday night into Friday with light rain developing
in central SD late Thursday night. Initially, drier air will slow
the spread of rain into I-29 and points eastward, however by late
Friday morning, rain will become more widespread. The surface low
tracks east near the Kansas and Nebraska border Friday and Friday
evening while strong mid level frontogenesis and upper forcing
setting up over the heart of the forecast area.

With clouds and ongoing precipitation across the area, went ahead
and cooled hourly temperatures and highs on Friday into Saturday
morning using 50 percent superblend and 25 percent each of GFS and
ECMWF. Temperatures will be a key component in the eventual
precipitation type, with readings near or not much above freezing,
and other considerations such as elevation. Models bring a pretty
significant amount of QPF across the region, with potentially around
a half inch to an inch of QPF possible mainly along and east of I-29
by midday Saturday. Right now it looks like the area will see
primarily cold rain for the duration of the event. The exception is
the Buffalo Ridge area, including Marshall, Windom, and possibly
Brookings where temperatures may hover near or just below freezing
and the greatest potential for snow lies within our forecast area.
But given the difficult nature of forecasting temperatures within a
few degrees this far out, not very confident in snowfall amounts at
this point. My highest amounts are on the far northwest corners of
Lyon and Cottonwood counties in MN where amounts near 6 inches, but
amounts taper off very quickly to the southwest, so will hold off on
issuing any winter weather headlines at this point. The blended
forecast also created a bit more freezing rain that one would expect
given thermal profiles, so tried to minimize this concern, although
there may be potential on the tail end of the system for some
drizzle or freezing drizzle on Saturday morning.

The active weather pattern continues into the start of next week,
with southwest flow aloft directing several waves our direction.
Models coming into a better consensus with the timing and track of
these features. The active pattern supports likely pops for much of
the area by Sunday night into Monday. Much like the last several
system, temperatures will not be far from freezing. It looks like
rain will be possible during the daytime, while temperatures near or
below freezing at night will also keep the potential for snow in the
picture.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 645 PM CDT Wed Mar 21 2018

Mostly clear skies prevail overnight, the exception being in the
far southern parts of our area, around KSUX, where a mid-level
cloud deck could even produce sprinkles overnight. Dry air near
the surface should minimize any impacts to visibility. Patchy fog
is included for KHON, and Pipestone, MN, but given the surface
pressure gradient overnight, any fog should remain localized and
not dense in nature.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...Winter Storm Watch from Friday morning through Saturday morning
     for MNZ071-072-081.

IA...None.
NE...None.
&&

UPDATE...Dux
SHORT TERM...
LONG TERM...
AVIATION...VandenBoogart
Hazardous weather outlook, Mar 21, 5:14 AM CDT, 17 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
514 AM CDT Wed Mar 21 2018

IAZ001>003-013-014-MNZ098-SDZ039-055-056-062-221015-
Lyon IA-Osceola-Dickinson-O'Brien-Clay IA-Rock-Kingsbury-Lake-
Moody-Minnehaha-
514 AM CDT Wed Mar 21 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected today or tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A storm system will bring precipitation to the area from Friday
morning through Saturday morning. On Friday, precipitation may
begin as a mix of rain and snow and then change to all rain. On
Friday night and Saturday morning, rain may mix with or change to
snow before ending on Saturday morning. While the duration and
amount of snow are uncertain at this time, some light
accumulations of snow are possible.

Later Sunday into Monday another system will bring a mix of rain
and snow to the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ012-020>022-031-032-NEZ013-014-SDZ038-050-052>054-057>061-
063>071-221015-
Sioux-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-
Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-Hanson-
McCook-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-Bon Homme-
Yankton-Clay SD-Union-
514 AM CDT Wed Mar 21 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, central South Dakota, east
central South Dakota, south central South Dakota, and southeast
South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected today or tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A storm system will bring precipitation to the area from Friday
morning through Saturday morning. On Friday, rain is expected to
develop during the day and continuing into Friday night. Rain may
mix with snow before ending on Saturday morning. At this time,
little or no accumulation of snow is expected.

Later Sunday into Monday another system will bring a mix of rain
and snow to the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ071-072-080-081-089-090-097-SDZ040-221015-
Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Brookings-
514 AM CDT Wed Mar 21 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota and east central South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected today or tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A storm system will bring precipitation to the area from Friday
afternoon through Saturday morning. Rain or a mix of rain and snow
are expected on Friday with precipitation likely to changing to
all snow sometime Friday night. Some accumulations of snow are
possibly - especially along the Buffalo Ridge.

Later Sunday into Monday another system will bring a mix of rain
and snow to the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 8:27 PM CDTWinter Storm WatchFSDCottonwood, Jackson, Lincoln, Lyon, Murray31 hr
Mar 22, 3:49 PM CDTWinter Weather AdvisoryFSDNobles, Pipestone, Rock45 hr

Nearby

River Flood Warnings in Minnesota, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.